The majority of acute myocardial infarction (AMI) events are caused by thrombotic occlusion of coronary artery, secondary to atherosclerotic plaque erosion or rupture. However, coronary artery embolism (CE) is now recognized as an important non-atherosclerotic cause of AMI , with previous studies showing that 4 to 7% of AMI patients had non-atherosclerotic coronary arteries based on coronary angiography or autopsy findings [2, 3]. While rare, the prevalence of CE may currently be underestimated given the high risk of thromboembolic events in patients with prosthesis, rheumatic valvular diseases, infective endocarditis, cardiomyopathy, chronic AF, intra-cardiac shunts, tumors, and other hypercoagulable states [4, 5].
In the present report, we have highlighted a fatal case of a young female patient with hyperthyroidism-related cardiomyopathy and chronic AF who was non-compliant with her anti-coagulation therapy, leading to AMI due to multi-site coronary artery embolization. In addition to the coronary artery emboli, the patient had evidence of a right brachial arterial embolism. In reviewing the case, a mural thrombus discovered in the left ventricular apex was the likely source of the emboli.
In retrospect, detachment of thrombotic debris secondary to the urokinase thrombolytic therapy may have aggravated the multi-focal vascular embolization. In support of CE, coronary angiography showed no evidence of stenotic atherosclerotic plaque and the patient’s coronary arterial wall appeared smooth. The multi-site distal coronary occlusions seen during coronary angiography support coronary artery embolization as the likely cause for the patient’s sudden onset of AMI, precipitating the ventricular fibrillation that proved fatal. The incidence rate of thromboembolism caused by hyperthyroidism-related AF has been reported to vary from 8 to 40% [6, 7], with most AF-associated thrombi occurring in the left atrial appendage. In contrast, we observed thrombus formation in the left ventricular apex. This rare occurrence could be due to the patient being in a hypercoagulable state as evident by the concomitant thrombosis observed in her right upper limb veins. However, thrombotic risk factors, such as the presence of protein C or protein S, were not estimated in this case to confirm.
Although the patient was initially treated with warfarin anticoagulation therapy in accordance with the ACC/AHA guidelines that clearly recommend early anticoagulation therapy in such patients , she had unfortunately been non-compliant with her oral anticoagulation therapy for the past year. The decreased left ventricular EF, left ventricular anterior wall hypokinesis, and vortex formation following reduced apical blood flow could have predisposed this patient to left ventricular apical thrombosis.
As coronary artery embolism is relatively rare, consensus guidelines for its treatment are currently not available. Of the potential therapeutic approaches, triple anti-platelet therapy (aspirin, clopidogrel, IIb/IIIa receptor inhibitors) , intracoronary catheter aspiration , PTCA , stent implantation , and coronary arterial thrombectomy  have proven successful. Our case of CE-induced AMI was complicated by malignant arrhythmia and cardiac arrest at AMI onset, requiring immediate resuscitation and coronary reperfusion therapy by primary angioplasty. Furthermore, when right upper limb brachial embolism, venous thrombosis, and the presence of left ventricular thrombi was discovered upon admission, the decision was made to treat the patient with continuous urokinase infusion thrombolysis for a week and left ventricular thrombectomy was not performed. In retrospect, the latter procedure would have been beneficial. When the patient developed AMI diagnosed to be due to multi-site coronary artery embolization, manual catheter aspiration was attempted in both the LAD and the first diagonal coronary arteries. However, aspiration of the embolized thrombi was unsuccessful, presumably because the thrombi had fibrosed, making them larger than the lumen of the aspiration catheter and difficult to dissolve. Nevertheless, postoperative ECG revealed some resolution of the ST segment elevation. Since the thrombi that had migrated distally and the occluded coronary vessels were less than 2.25 mm in diameter, stent implantation was not performed. Lastly, plain balloon coronary angioplasty was unsuccessful in completely restoring coronary blood flow to a TIMI 3 grade. The patient eventually succumbed to sustained VF secondary to her AMI, despite active resuscitation and appropriate medical treatment. In retrospect, intra-aortic balloon pump could have been applied during the operation to enhance her coronary perfusion and, potentially, improve procedural success.
This case highlights the importance of anticoagulation therapy for thromboembolic prophylaxis in patients with hyperthyroidism-related cardiomyopathy and AF. Left ventricular thrombus formation and AMI caused by coronary artery embolism are rare, but could be fatal if not properly managed, as seen in this case. Treatment regimens should be based on the patient’s specific conditions and risk factors. Left ventricular thrombectomy could be considered when a large or mobile thrombus is evident. Coronary thrombo-aspiration, balloon dilation, stent implantation and coronary thrombectomy are therapeutic options when coronary artery embolization AMI is suspected. To treat distal emboli, there are three other methods that should be considered if aspiration fails: 1) Balloon dilation could make the thrombi deformable, which is beneficial to increase blood flow and cause the thrombi to migrate distally, potentially reducing myocardial infarct size; 2) 5 French catheter (5 in 6 catheter) may enable aspiration of larger thrombi than a typical aspiration catheter; and 3) Use of multiple guidewires winding to physically remove the thrombi may be another choice, though this method increases the risk of other side branch emboli. In conclusion, this case should remind us of the high-risk posed by the presence of cardiac thrombosis, with thrombi dislodgement potentially leading to coronary artery embolization and AMI. Early systemic anti-thrombosis therapy and patient compliance is necessary to mitigate both short- and long-term adverse outcomes, but more effective or novel approaches for CE treatment is warranted in the future.